Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 42, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 11, 2019, 7:43 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 28 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2019, 7:43 PM CDT (00:43 UTC)
- Expired
- Aug 11, 2019, 8:11 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Cheyenne County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:46 PM CDT | TORNADO | 8 Sse Wheeler, KS | DELAYED REPORT: PUBLIC REPORTED VIA FACEBOOK COMMENT A TORNADO SE OF ST. FRANCIS. REPORT INCLUDED A PICTURE OF WHAT APPEARS TO BE A TORNADO. |
| Aug 11, 7:47 PM CDT | TORNADO | 6 Sse Wheeler, KS | A BRIEF TORNADO DAMAGED A FARMSTEAD SOUTHEAST OF WHEELER, KS. DAMAGE CONSISTED OF TREES SNAPPED, UPROOTED, OR MISSING BRANCHES. A FEW FARM BUILDINGS WERE BLOWN OVER. A GRAIN BIN WAS BLOWN OVER A TENTH OF A MILE AWAY. MANY FARM VEHICLES AND MACHINERY SUFFERED D |
| Aug 11, 7:57 PM CDT | TORNADO | 6 Sw Bird City, KS | DELAYED REPORT: PUBLIC REPORTED VIA FACEBOOK MESSAGE POSSIBLE TORNADO SW OF BIRD CITY. REPORT INCLUDED A PICTURE OF A POSSIBLE TORNADO. |
| Aug 11, 7:58 PM CDT | HAIL 2.5 | Bird City, KS | GOLF BALL TO TENNIS BALL SIZE HAIL. HAIL STILL ONGOING AS OF 7 PM. |
| Aug 11, 8:00 PM CDT | HAIL 1.75 | Bird City, KS | DELAYED REPORT VIA FACEBOOK OF WALNUT TO GOLF BALL SIZE HAIL. |
| Aug 11, 8:00 PM CDT | HAIL 2.5 | Bird City, KS | DELAYED REPORT VIA FACEBOOK. TIME ESTIMATED BASED ON RADAR. |
| Aug 11, 8:10 PM CDT | HAIL 2.5 | Bird City, KS | DELAYED REPORT VIA FACEBOOK. |
| Aug 11, 8:15 PM CDT | HAIL 1.75 | Bird City, KS | DELAYED REPORT VIA TWITTER. BROADCAST METEOROLOGIST REPORTED SEVERAL HAILSTONES TO THE SIZE OF GOLFBALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 3:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
751
WFUS53 KGLD 120043
TORGLD
KSC023-153-120130-
/O.NEW.KGLD.TO.W.0042.190812T0043Z-190812T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
743 PM CDT Sun Aug 11 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southeastern Cheyenne County in northwestern Kansas...
West central Rawlins County in northwestern Kansas...
* Until 830 PM CDT.
* At 743 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southwest of Bird City, or 10 miles southeast
of St. Francis, moving northeast at 15 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Bird City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3989 10145 3965 10130 3957 10160 3957 10172
3970 10181
TIME...MOT...LOC 0043Z 243DEG 13KT 3966 10168
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
EV3 follow-up statements
636
WWUS53 KGLD 120053
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
753 PM CDT Sun Aug 11 2019
KSC023-153-120130-
/O.CON.KGLD.TO.W.0042.000000T0000Z-190812T0130Z/
Cheyenne KS-Rawlins KS-
753 PM CDT Sun Aug 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN CHEYENNE AND WEST CENTRAL RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 752 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Bird City, or 10 miles southeast of
St. Francis, moving northeast at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Bird City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3967 10131 3963 10166 3966 10172 3974 10173
3989 10145
TIME...MOT...LOC 0052Z 243DEG 13KT 3967 10165
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
EV931
WWUS53 KGLD 120102
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
802 PM CDT Sun Aug 11 2019
KSC023-153-120130-
/O.CON.KGLD.TO.W.0042.000000T0000Z-190812T0130Z/
Cheyenne KS-Rawlins KS-
802 PM CDT Sun Aug 11 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN CHEYENNE AND WEST CENTRAL RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 802 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Bird City, or 11 miles southeast of
St. Francis, moving northeast at 15 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Bird City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3967 10131 3963 10166 3966 10172 3974 10173
3989 10145
TIME...MOT...LOC 0102Z 243DEG 13KT 3969 10161
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
EV059
WWUS53 KGLD 120111
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
811 PM CDT Sun Aug 11 2019
KSC023-153-120120-
/O.CAN.KGLD.TO.W.0042.000000T0000Z-190812T0130Z/
Cheyenne KS-Rawlins KS-
811 PM CDT Sun Aug 11 2019
...THE TORNADO WARNING FOR SOUTHEASTERN CHEYENNE AND WEST CENTRAL
RAWLINS COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3967 10131 3963 10166 3966 10172 3974 10173
3989 10145
TIME...MOT...LOC 0108Z 243DEG 13KT 3970 10157
$$
EVWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 11, 7:09 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 11, 7:09 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Sun Aug 11 2019
.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019
An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.
Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019
Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.
Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.
By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 539 PM MDT Sun Aug 11 2019
An area of strong to severe thunderstorms will be moving across
the central high plains region this evening. MCK and GLD will be
VFR through the majority of the 00Z TAF period with a potential
for conditions to drop to IFR if stronger storms with heavy
rainfall moves directly over either of those terminals between
01Z-07Z. Very gusty winds are also possible with stronger storms.
After 07Z, expect storms to be mainly out of the area with VFR
conditions continuing.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
KSZ001>004-013>016-027>029.
CO...Flash Flood Watch until 6 AM MDT Monday for COZ090-091.
NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
NEZ079>081.
&&
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHARTHazardous weather outlook, Aug 11, 3:08 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 208 PM MDT Sun Aug 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Flash Flood Watch is in effect until sunrise Monday morning for areas along and north of Interstate 70. Severe thunderstorms capable of producing wind gusts up to 80 mph and hail up to golf ball size will be possible late this afternoon and evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT. In addition, a few thunderstorms may develop ahead of the main complex between mid afternoon and early evening. These storms may produce a tornado or two. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a marginal risk for severe thunderstorms across the entire area Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 11, 7:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 7 ESE CLARKVILLE 40.36N 102.49W
08/11/2019 E1.00 INCH YUMA CO TRAINED SPOTTER
&&Local storm report, Aug 11, 7:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 9 SW SAINT FRANCIS 39.68N 101.92W
08/11/2019 E1.00 INCH CHEYENNE KS PUBLIC
DIME TO QUARTER SIZE HAIL.
&&Local storm report, Aug 11, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 S ECKLEY 40.05N 102.49W
08/11/2019 E1.00 INCH YUMA CO TRAINED SPOTTER
HAIL RANGED FROM NICKEL TO QUARTER IN SIZE.
&&Local storm report, Aug 11, 7:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 5 N WRAY 40.15N 102.23W
08/11/2019 E75 MPH YUMA CO PUBLIC
REPORT VIA TWITTER OF ESTIMATED 75 MPH WIND
WITH GUSTS TO 85 MPH. SEVERAL TREES DOWN.
&&Local storm report, Aug 11, 7:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 N WRAY 40.15N 102.23W
08/11/2019 YUMA CO PUBLIC
REPORT VIA TWITTER. ONE DEAD TREE 2-3 FEET
IN DIAMETER DOWN. SEVERAL OTHER LIVE TREES
UP TO 1 FOOT IN DIAMETER DOWN.
&&Local storm report, Aug 11, 7:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 9 SW SAINT FRANCIS 39.68N 101.92W
08/11/2019 E3.00 INCH CHEYENNE KS PUBLIC
REPORT VIA FACEBOOK OF SEVERAL HAILSTONES
RANGING IN SIZE FROM 2 1/2 TO 3 INCHES. HAIL
LASTED AROUND 10 MINUTES.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Aug 11, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 65 min |
| Aug 11, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Aug 11, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 54 min |
| Aug 11, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 43 min |
| Aug 11, 8:40 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Wallace | 4 hr |
| Aug 11, 9:10 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 65 min |
| Aug 11, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Rawlins, Sheridan, Sherman, Thomas and 1 more | 60 min |
| Aug 11, 9:33 PM CDT | Flash Flood Warning | GLD | Decatur, Gove, Graham, Logan, Norton, Sheridan and 2 more | 5 hr |
| Aug 11, 10:00 PM CDT | River Flood Warning | GLD | Rawlins | 4 days |
| Aug 11, 10:00 PM CDT | River Flood Warning | GLD | Decatur | 3 days |
| Aug 11, 10:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Sheridan | 87 min |
| Aug 11, 10:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Logan, Rawlins, Sheridan, Thomas | 43 min |
| Aug 11, 10:51 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 39 min |
| Aug 11, 10:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Logan, Norton, Rawlins, Sheridan and 1 more | 65 min |
| Aug 11, 11:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 76 min |
| Aug 12, 12:14 PM CDT | Areal Flood Warning | GLD | Rawlins | 12 hr |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.